Injection of insulin into the bloodstream does form a part of some
medical treatments, however, I assume that you are referring to this
being done by a non-medical person. If, however, you were referring to
medical treatments, please indicate this in a clarification request.
Insulin is normally injected just under the skin or else into muscle
tissue. The insulin preparations that are normally used are designed
for this route of administration. Injecting insulin directly into the
bloodstream means that instead of it being gradually absorbed into the
circulation from the tissue, all of it is immediately available in the
blood. Blood levels of insulin will therefore be much higher
immediately after an injection into the bloodstream than after the
other sorts of injection. The result will be abnormally high levels
of insulin in the blood. The result will be a fall in blood glucose
levels to abnormally low levels. This condition is called
HealthLibrary.com patient information about injections at
this to say about the dangers of someone accidently injecting insulin
into the blood.
Occasionally an insulin injection can go into the blood vessel
(Vein). This may cause sudden lowering of blood sugar (hypoglycemia)
and the patient can become unconscious. If the patient is uneasy give
him glucose dissolved in water or if unconscious, rush him to a
hospital or a nursing home and inform the doctor about the insulin
injection. Administration of 25% glucose is life saving."
More on the dangers of hypoglycemia is available at emedicine.com
http://www.emedicine.com/EMERG/topic272.htm. The consequences can
include coma, irregular heart rhythm, and death. The longer the
hypoglycemia lasts, the greater the risk of permanent neurological
The article at HealthLibrary.com mentioned above also warns of a
potential risk when an untrained person performs any injection into
the bloodstream. "There is a danger of air getting injected which can
cause serious problems sometimes. At the same time very minute bubbles
of injected air are not harmful. Do not worry if you happen to observe
small bubbles of air while receiving intravenous injections. Only a
large quantity of air bubbles (50 cc of air) can be fatal.
Either way, outside of very specific cases of treatment by qualified
medical personnel, injection of insulin directly into the bloodstream
could indeed cause death.
Search strategy on Google: 1. danger, intravenous, insulin 2.